Massachusetts, 2016

Drought in Massachusetts, August 23 to 31, 2016

August 23 to 31, 2016 · NWS BOX · 4 events in 4 counties and zones

August brought more dry weather and continued drought conditions to much of southern New England. By the end of the month, most, if not all of Massachusetts was in a drought designation.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

August brought more dry weather and continued drought conditions to much of southern New England. By the end of the month, most, if not all of Massachusetts was in a drought designation. For many, the drought began in July 2016. At this point, this is a drought categorized largely by well below normal precipitation and groundwater and agricultural impacts. Most of the region experienced below normal rainfall during the month of August. Much of eastern Massachusetts south of Boston, received less than half the normal amount of rainfall for the month. The exception was southern Worcester County where above normal rainfall was experienced. However, this additional rainfall did little to dispel drought conditions. Boston experienced its driest meteorological summer (June/July/August) on record with only 3.92 inches of rainfall. The previous record was 3.97 inches in 1957.

The Massachusetts Executive Office of Energy and Environmental Affairs issued a drought warning for the northeast and central portions of the state, a drought watch for southeast Massachusetts and the Connecticut River Valley of Massachusetts, and a drought advisory for western Massachusetts and Cape Cod and the Islands on August 12th. This was an upgrade for each region from July. Of note: this is the first time a Drought Warning has been in effect for any portion of Massachusetts since the original creation of the state's drought plan in 2001. Soil moisture (measured by the Climate Prediction Center) was abnormally dry, except across east coastal Massachusetts where conditions were found to be excessively dry. Groundwater conditions (measured by the United States Geological Survey) were found to be below to well below normal for most of Massachusetts. Cape Cod and the Islands were at or above normal at this time. River and streamflow conditions were below to well below normal with 27 gage sites in southern New England at record low levels.

Farmers have had to irrigate their crops much more than normal for August. Losses were started to be reported by producers in the Connecticut River valley area of Massachusetts. In addition, sources of irrigation have been dwindling. Many communities in central and eastern Massachusetts have imposed mandatory non-essential outdoor water use restrictions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 23, 6:50 AM EST, 10 minutes earlier.

Area forecast discussion, Aug 23, 6:50 AM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
750 AM EDT TUE AUG 23 2016

.SYNOPSIS...
High pressure will bring beautiful late summer weather today with
low humidity. Warmer and more humid conditions will return
Wednesday through Friday. There will be a low risk for showers and
thunderstorms Thursday night and Friday as a weak front passes.
Another high will bring dry and less humid weather next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

730 AM Update...

Other than some patchy low clouds and brief fog mainly across
portions of the CT Valley and central Berkshires, skies dawned
mainly clear across the region this morning. With light/variable
or calm winds, temps dropped to the mid and upper 40s in the
normally cooler valley locations of the CT Valley and interior E
Mass, with readings in the 50s at most other locations except the
lower 60s on the outer Cape and Nantucket.

Any leftover patchy fog will dissipate by 13Z, with mainly clear
skies continuing through the day with high pressure ridge from
northern Maine through the Appalachians to the SE states. With
light W-NW winds, it is possible that sea breezes may try to kick
in around midday or early this afternoon.

Near term forecast was in good shape, but have updated to bring
conditions current. Still expect temps to reach the upper 70s to
lower 80s.

Previous Discussion...

High pressure remains in control of our weather, although it will
gradually move offshore through the Delmarva Peninsula. With
plenty of sunshine, expecting temperatures to be similar to
slightly higher than Monday. Weak seabreezes may develop, but not
a lot of confidence owing to persistent north to northwest winds
toward the top of the boundary layer. Much more comfortable
humidity levels continue.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Dry weather continues. Expecting winds to be either southwest or
south during this time. This should result in a warming trend
during this time. Low confidence in some patchy fog late tonight.
Most likely area where fog might develop would be across portions
of western MA, particularly in the CT River valley.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...

* Warmer and more humid Wednesday night through Friday
* Dry conditions much of this week, except a risk of showers/
  T-storms Thursday night, then again Friday afternoon/evening
* Dry and less humid weather returns next weekend

Overview and model preferences...

Medium range models and ensembles continue signal the typical
subtropical ridge across the southern tier, which will build
northward around mid to late this week. With increasing H5
heights as the high builds across the SE U.S., will see
increasing temperatures and humidity through the end of the week.

As the ridge tries to flatten out across the northeast, noting an
H5 short wave in the W-SW wind flow aloft. This may signal the
chance for showers/thunderstorms across western areas Thursday
night as a weak surface front/reflection approaches. Marginal
support seen with this feature, so precip looks to weaken
overnight, but could fire up again during Friday afternoon/evening
as the front continues to shift slowly east.

As the weak system/front moves offshore, it eventually washes out
by next weekend as the nearly zonal upper flow returns, while some
models rebuild the ridge around the mid Atlantic and SE states.
Large surface high pressure moves across New England, bringing
more dry, less humid conditions for next weekend. As the high
settles toward the Maritimes early next week, another front may
approach but timing is in question.

Details...

Wednesday night and Thursday...

Will see mostly clear skies Wednesday night with temps falling
back to the upper 50s to lower 60s across the inland valleys,
ranging to the mid-upper 60s along the immediate coast as SW winds
continue to stir. May see some brief patchy fog if winds diminish
during the early morning hours.

As high pressure settles off the New England coast, H85 temps
will rise up to +15C to +16C during Thursday, which will translate
to highs in the lower-mid 80s. It will remain cooler along the S
coast as SW winds gust up to around 25 mph or so.

Thursday night and Friday...

H5 short wave moves along in the W-SW flow aloft, with surface
reflection/weak cold front works slowly SE out of NY state. Big
question is whether there will be enough instability to kick off
scattered showers/thunderstorms ahead of approaching front. Looks
like it may occur across W Mass mainly east of the Berkshires by
around midnight, but do not last long. Might see a few brief
downpours as PWATs increase to around 1.9 to 2 inches.

Noting only marginal instability during Friday as front slowly
crosses. Noting SB LIs around zero, CAPEs around 500 or so J/kg,
though decent TQ /18-19/ for possible elevated convection. Will
see higher dewpoints pooling ahead of the front on SW winds, so
may be just enough to see scattered afternoon/evening showers/
thunderstorms from Cape Ann across E and SE Mass/RI into E CT.
Temps do rise to the mid-upper 80s so that may be enough to
trigger convection.

Saturday and Sunday...

As the cold front pushes offshore by Saturday morning, much drier
air works in from the Great Lakes and central Canada. Large high
pressure builds east during the weekend, with more dry weather in
place. H85 temps lower to +11C to +13C by Saturday night, so
another batch of comfortable temperatures, especially Saturday
night. As the high builds over northern New England on Sunday,
will see temps a few degrees cooler as winds shift to E-NE during
the day.

Monday...

As high pressure settles over the Maritimes, question will be the
timing of another frontal system out of the Great Lakes. Models
try to bring moisture into northern/western areas during the day,
but timing remains in question. Carried only slight chance POPs in
those areas for now.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...

High confidence for mainly VFR conditions through Wednesday.
Low risk for some patchy late night/early morning radiation fog
at the typical fog prone locations.

KBOS Terminal...High confidence in TAF. Low confidence sea breeze
may develop this afternoon. It will need to be watched closely.

KBDL Terminal...High confidence in TAF.

Outlook /Wednesday Night through Saturday/...

High confidence through the period.

Wednesday night-Thursday...Mainly VFR. May see local MVFR-IFR
conditions in patchy late night/early morning fog in normally
prone valleys, depending upon whether SW winds diminish.

Thursday night-Friday...Mainly VFR. Low risk for scattered
showers/isolated thunderstorms Thu night over W Mass/N central CT,
then Friday afternoon/evening across S coastal areas. Brief local
MVFR conditions possible. SW winds gusting up to around 20 kt
along the south coast Friday afternoon.

Saturday...VFR. Sea breezes possible.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...

Today through Wednesday...High confidence. Expect winds and seas
below small craft as high pressure moves offshore from the
Delmarva Peninsula.

Outlook /Wednesday Night through Saturday/...

High confidence through the period.

Wednesday night...Winds and seas below small craft criteria.

Thursday and Friday...Small crafts may be needed for a time along
the near shore waters. S-SW winds gust up to 20-25 kt mainly
during the afternoon/evening hours, highest around Cape Cod and
the islands. Seas building to around 5 ft on the southern outer
waters Friday afternoon/evening. May see brief visibility
restrictions in scattered showers/thunderstorms Friday
afternoon/evening mainly on the southern waters.

Saturday...Winds shift to N-NW and may gust up to 20 kt through
midday from Cape Cod to the southern waters, then will diminish
as high pressure builds in.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/EVT
NEAR TERM...Belk/EVT
SHORT TERM...Belk
LONG TERM...EVT
AVIATION...Belk/EVT
MARINE...Belk/EVT
Hazardous weather outlook, Aug 23, 3:06 AM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
406 AM EDT TUE AUG 23 2016

CTZ002>004-MAZ002>022-024-026-RIZ001>008-240815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
406 AM EDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-MAZ023-240815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-DUKES MA-
406 AM EDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Western Plymouth

When
August 23, 7:00 AM EST to August 31, 11:59 PM EST
Where
Western Plymouth forecast zone
Reported by
Drought Monitor
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

The U.S. Drought Monitor expanded the Severe Drought (D2) designation into western Plymouth County on August 23rd, continuing through August 30th. It was upgraded to an Extreme Drought (D3) designation at that time, which continued through the end of August.

Drought, Eastern Plymouth

When
August 23, 7:00 AM EST to August 31, 11:59 PM EST
Where
Eastern Plymouth forecast zone
Reported by
Drought Monitor
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

The U.S. Drought Monitor expanded the Severe Drought (D2) designation into eastern Plymouth County on August 23rd.

Drought, Southern Bristol

When
August 23, 7:00 AM EST to August 31, 11:59 PM EST
Where
Southern Bristol forecast zone
Reported by
Drought Monitor
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

The U.S. Drought Monitor expanded the Severe Drought (D2) designation into southern Bristol County on August 23rd.

Drought, Southern Plymouth

When
August 23, 7:00 AM EST to August 31, 11:59 PM EST
Where
Southern Plymouth forecast zone
Reported by
Drought Monitor
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

The U.S. Drought Monitor expanded the Severe Drought (D2) designation into southern Plymouth County on August 23rd.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657733, 657736, 657737, 657740.